Iowa, 2016

Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016

August 1 to 2, 2016 · NWS DMX · 26 events in 8 counties and zones

A line of nocturnal storms blossomed across western and southwest Iowa, remaining relatively stationary for a couple hours before slowly moving eastward through the morning hours. Some redevelopment occurred to the north, before sliding southward and weakening into the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A line of nocturnal storms blossomed across western and southwest Iowa, remaining relatively stationary for a couple hours before slowly moving eastward through the morning hours. Some redevelopment occurred to the north, before sliding southward and weakening into the afternoon. In all, heavy rain was the primary result with locations in excess of 4 inches and even a 7 inch report in far southern Iowa. A pair of thunderstorm wind damage reports were associated with more organized linear storm development in west central/northwest Iowa during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 11:00 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 31, 11:00 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1200 AM CDT Mon Aug 1 2016

.SHORT TERM.../Tonight/
Issued at 315 PM CDT Sun Jul 31 2016

Main concerns during the short term period include POP
trends/placement as well as heavy rainfall potential.

CWA will find itself in a broad warm air advection zone during the
short term period. For the rest of this afternoon into
tonight...although moisture will be plentiful...forcing will be
nebulous and not focused. Thus have gone with slight chance POPs
through the late evening hours.

Overnight...forcing becomes more focused as the warm front to the
southwest of the CWA lifts northward and LLJ develops. Combination
of best moisture and forcing will be over the southwestern CWA.
Isentropic lift becomes strong at the 310K surface. Warm cloud
depths are progged to be at least 4 kft. Thus have gone with heavy
rain wording in portions of the southwestern CWA overnight. This is
also supported by WPC Day 1 excessive rainfall outlook. There is
some uncertainty as to how far north the SHRA/TSRA will
develop...and there is a possibility that it will develop to the
southwest of present thinking...but have gone with best thoughts
attm. Do not anticipate a widespread flash flood threat though...due
to time of year with crop maturity. Also FFG is relatively high and
would not support a widespread flash flood threat. 0-6km shear
values are not high...but high enough to suggest an isolated severe
threat across the southwest half. Main threats would be hail and
wind.

.LONG TERM.../Monday through Sunday/
Issued at 315 PM CDT Sun Jul 31 2016

A warm, humid, and fairly active week is in store for Iowa as we
reside near the northern periphery of a broad mid/upper ridge
covering the southern half of the CONUS. This will place us near
or beneath the colloquial ring of fire with troughs in the
northern stream moving across the upper Midwest and generating
opportunities for convection as well as pushing weak boundaries
across our region.

Showers and thunderstorms associated with a warm air advection
regime at the beginning of the period will be ongoing across Iowa,
mainly the southern part of the state, on Monday morning. These
will diminish somewhat during the day but given the instability
in place the the likely presence of a residual outflow boundary
retreating northward as an effective warm front, it is possible
that some storms will continue to percolate during the daytime and
have maintained low chance POPs to account for this. Meanwhile the
first in a series of northern stream shortwaves will cross the
Dakotas on Monday afternoon, generating thunderstorms that should
move eastward near the IA/MN border in the late evening and
nighttime hours. These will carry some severe weather risk for
northern Iowa as outlined by SPC products.

The outflow boundary generated by the Monday night storms across
northern Iowa and minnesota will reinforce a fairly weak synoptic
cool front and bring it down into Iowa, complicating the forecast
for Tuesday and Wednesday. Without the influence of this boundary
hot and humid weather would be a near certainty given the
otherwise south southwesterly flow and warm temperatures
associated with the ridge aloft. However, regions lying north of
the front/outflow boundary will be somewhat cooler, though still
warm, lowering confidence in the temperature forecast for these
days. Also, despite the lack of an organized upper level support
mechanism, enough instability will exist to support some
thunderstorm development along the effective boundary, mainly
during peak heating and the overnight hours both days. The result
is low POPs maintained for much of this period. Forecast heat
index values peak around 100 to 105 degrees across the southern
half or so of our forecast area each day, but headlines are very
uncertain at this point due to the marginal nature of those values
and the spectre of a waffling stationary boundary and associated
convection.

A break in the steering pattern will finally come later in the
week. On Thursday a more robust northern stream low pressure
system will push a cold front across South Dakota and Minnesota,
with the boundary likely crossing Iowa around Thursday night. This
will probably be accompanied by more storms, and depending on its
latitudinal penetration we may see a couple of days of clear and
dry weather behind it around Friday/Saturday, or we may see the
boundary stall around the IA/MO border and give us persisting rain
chances to end the week. Either way it will bring relief from the
heat for at least a couple of days and quiet weather to at least
northern Iowa.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1200 AM CDT Mon Aug 1 2016

Clouds to increase late tonight into Monday with moisture advection
into the state. Some chances for some storms across southern Iowa
may impact KOTM. Confidence is less if they get into KDSM so went
with a dry TAF. Otherwise winds to pick up a bit from the southeast
Monday with mid/high clouds through the day.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Zogg
LONG TERM...Lee
AVIATION...Beerends
Hazardous weather outlook, Jul 31, 8:46 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
946 PM CDT SUN JUL 31 2016

IAZ070>075-081>086-092>097-011000-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
946 PM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT. A STRONG
THUNDERSTORM WITH GUSTY WINDS WILL BE POSSIBLE. HEAVY RAINFALL IS
ALSO POSSIBLE ESPECIALLY ACROSS THE SOUTHWESTERN PORTIONS OF THE
AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FROM MONDAY INTO
WEDNESDAY MORNING AND AGAIN FROM THURSDAY AFTERNOON THROUGH
SATURDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES ALONG
WITH LOCALLY HEAVY RAINFALL.

HEAT AND HUMIDITY WILL RETURN TO CENTRAL IOWA THIS WEEK WITH HEAT
INDEX VALUES POSSIBLY EXCEEDING 100 DEGREES IN THE AFTERNOON AND
EVENING...ESPECIALLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE WEEK.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-011000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
946 PM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR AN ISOLATED NON-SEVERE THUNDERSTORM LATE
TONIGHT TOWARD SUNRISE MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FROM MONDAY INTO
WEDNESDAY MORNING AND AGAIN FROM THURSDAY AFTERNOON THROUGH
SATURDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES ALONG
WITH LOCALLY HEAVY RAINFALL.

HEAT AND HUMIDITY WILL RETURN TO CENTRAL IOWA THIS WEEK WITH HEAT
INDEX VALUES POSSIBLY EXCEEDING 100 DEGREES IN THE AFTERNOON AND
EVENING...ESPECIALLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE WEEK.

MJB

The radar

The Des Moines radar (KDMX), 140 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

23 heavy rain, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Taylor

When
August 1, 12:45 AM CST to 6:00 AM CST
Where
Taylor County, 2.1 mi W of Blockton
Reported by
COOP Observer
Coordinates
40.620, -94.510

Coop observer measured heavy rainfall of 2.82 inches over last 24 hours, most of which came since 1:45am.

Heavy Rain, Ringgold

When
August 1, 1:00 AM CST to 9:25 AM CST
Where
Ringgold County, 0.87 mi NW of Redding
Reported by
Emergency Manager
Coordinates
40.610, -94.390

Emergency manager received report of heavy rainfall of 7 inches storm total. Exact end time of report unknown.

Heavy Rain, Taylor

When
August 1, 1:15 AM CST to 9:15 AM CST
Where
Taylor County, 0.52 mi W of Clearfield
Reported by
Emergency Manager
Coordinates
40.800, -94.480

Emergency manager received report of heavy rainfall of 3.50 inches storm total. Exact end time of report unknown.

Heavy Rain, Ringgold

When
August 1, 1:15 AM CST to 9:25 AM CST
Where
Ringgold County, 3.81 mi NW of Maloy
Reported by
Emergency Manager
Coordinates
40.710, -94.470

Emergency manager received report of heavy rainfall of 4.6 inches storm total. Exact end time of report unknown.

Heavy Rain, Ringgold

When
August 1, 1:30 AM CST to 9:25 AM CST
Where
Ringgold County, 1.57 mi E of Delphos
Reported by
Emergency Manager
Coordinates
40.670, -94.300

Emergency manager received report of heavy rainfall of 5.3 inches storm total. Exact end time of report unknown.

Heavy Rain, Ringgold

When
August 1, 1:30 AM CST to 9:25 AM CST
Where
Ringgold County, 0.52 mi W of Benton
Reported by
Emergency Manager
Coordinates
40.700, -94.360

Emergency manager received report of heavy rainfall of 5.6 inches storm total. Exact end time of report unknown.

Heavy Rain, Ringgold

When
August 1, 1:30 AM CST to 9:25 AM CST
Where
Ringgold County, 0.69 mi S of Mt Ayr
Reported by
Emergency Manager
Coordinates
40.710, -94.230

Emergency manager received report of heavy rainfall of 4.5 inches storm total. Exact end time of report unknown.

Heavy Rain, Ringgold

When
August 1, 1:45 AM CST to 6:00 AM CST
Where
Ringgold County, 0.69 mi N of Mt Ayr
Reported by
COOP Observer
Coordinates
40.730, -94.230

Coop observer measured heavy rainfall of 4.25 inches over last 24 hours, most of which since 2:45am.

Heavy Rain, Ringgold

When
August 1, 2:00 AM CST to 8:53 AM CST
Where
Ringgold County, 0.69 mi N of Kellerton
Reported by
Public
Coordinates
40.710, -94.050

Public reported heavy rainfall of 4.1 inches storm total.

Heavy Rain, Union

When
August 1, 2:15 AM CST to 6:10 AM CST
Where
Union County, 0.87 mi SE of Creston
Reported by
Mesonet
Coordinates
41.060, -94.360

Home weather station accumulation measured since about 3:15am.

Heavy Rain, Union

When
August 1, 2:15 AM CST to 7:30 AM CST
Where
Union County, 0.52 mi E of Creston
Reported by
CoCoRaHS
Coordinates
41.070, -94.360

CoCoRaHS observer reported heavy rainfall of 4.25 inches since about 3:15am.

Heavy Rain, Ringgold

When
August 1, 2:15 AM CST to 9:25 AM CST
Where
Ringgold County, 0.87 mi NW of Ellston
Reported by
Emergency Manager
Coordinates
40.840, -94.110

Emergency manager received report of heavy rainfall of 3.00 inches storm total. Exact end time of report unknown.

Heavy Rain, Ringgold

When
August 1, 2:15 AM CST to 2:38 PM CST
Where
Ringgold County, 0.69 mi N of Kellerton
Reported by
Trained Spotter
Coordinates
40.710, -94.050

Trained spotter reported heavy rainfall of 4.50 inches storm total.

Heavy Rain, Adair

When
August 1, 2:30 AM CST to 6:00 AM CST
Where
Adair County, 0.69 mi N of Greenfield
Reported by
COOP Observer
Coordinates
41.310, -94.470

Greenfield LARC measured 2.10 inches of rainfall over last 24 hours. Most of which came after 3:30am.

Heavy Rain, Adair

When
August 1, 2:30 AM CST to 6:00 AM CST
Where
Adair County, 1.03 mi E of Adair
Reported by
COOP Observer
Coordinates
41.500, -94.630

Coop observer measured 2.60 inches of rainfall over last 24 hours, most of which came since 3:30 am.

Heavy Rain, Union

When
August 1, 2:30 AM CST to 6:09 AM CST
Where
Union County, 3.75 mi WNW of Afton
Reported by
Mesonet
Coordinates
41.060, -94.260

Home weather station accumulation since 3:30am.

Heavy Rain, Clarke

When
August 1, 2:30 AM CST to 8:45 AM CST
Where
Clarke County, 3.79 mi SSW of Murray
Reported by
Trained Spotter
Coordinates
41.000, -94.000

Trained spotter reported heavy rainfall of 2.6 inches storm total.

Heavy Rain, Ringgold

When
August 1, 2:30 AM CST to 9:25 AM CST
Where
Ringgold County, 0.87 mi SW of Knowlton
Reported by
Emergency Manager
Coordinates
40.810, -94.340

Emergency manager received report of heavy rainfall of 4.4 inches storm total. Exact end time of report unknown.

Heavy Rain, Adair

When
August 1, 2:30 AM CST to 1:20 PM CST
Where
Adair County, 0.86 mi NE of Greenfield
Reported by
Broadcast Media
Coordinates
41.310, -94.460

WHO relayed viewer measured heavy rainfall of 5.20 inches.

Heavy Rain, Guthrie

When
August 1, 2:45 AM CST to 9:42 AM CST
Where
Guthrie County, 1.7 mi ENE of Casey
Reported by
Broadcast Media
Coordinates
41.530, -94.500

KCCI relayed a viewer measured heavy rainfall amount of 4.66 inches.

Heavy Rain, Clarke

When
August 1, 3:30 AM CST to 3:40 PM CST
Where
Clarke County, 1.25 mi WSW of Murray
Reported by
Trained Spotter
Coordinates
41.040, -93.990

Trained spotter reported heavy rainfall of 2.91 inches with rain beginning approximately at 430 am.

Heavy Rain, Audubon

When
August 1, 5:00 AM CST to August 2, 5:00 AM CST
Where
Audubon County, Audubon
Reported by
COOP Observer
Coordinates
41.720, -94.930

Coop observer recorded heavy rainfall of 2.10 inches over the last 24 hours, primarily falling on the first.

Heavy Rain, Adair

When
August 1, 5:31 AM CST to August 2, 5:31 AM CST
Where
Adair County, Greenfield
Reported by
COOP Observer
Coordinates
41.300, -94.470

Coop observer recorded heavy rainfall of 2.50 inches over last 24 hours, primarily falling on the first.

Thunderstorm Wind, Sac

When
August 1, 6:20 AM CST
Where
Sac County, 0.86 mi SE of Schaller
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
42.490, -95.290

Public reported several trees up to one foot in diameter down near Schaller. Time and location estimated from radar and reported via social media.

Thunderstorm Wind, Sac

When
August 1, 6:27 AM CST
Where
Sac County, 0.69 mi S of Lake View
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
42.310, -95.050

Public reported numerous trees with diameter upwards of one foot down around Lake view. Tree reported downed onto truck. Time and location estimated from radar.

Flash Flood, Ringgold

When
August 1, 6:30 AM CST to 8:30 AM CST
Where
Ringgold County, 1.22 mi WNW of Mt Ayr to 1.56 mi NE of Mt Ayr
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
40.725, -94.252

Coop observer reported widespread water covering roadways throughout Mount Ayr. Water over roadways was upwards of 6+ inches deep. Time and locations estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650428, 650439, 650438, 650445, 650440, 650441, 650444, 650427, 650437, 650430, 650434, 650443, 650448, 650425, 650426, 650429, 650436, 650442, 650447, 650446, 650449, 650467, 650468, 650431, 650432, 650435.